Minnesota, 2016

Funnel Clouds in Minnesota, August 12, 2016

August 12, 2016 · NWS ARX · 5 events in 1 county or zone

Showers developed over portions of southeast Minnesota during the morning of August 12th. Some funnel clouds formed with these showers and were sighted over Dodge County near Dodge Center, Kasson, Claremont and West Concord.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Showers developed over portions of southeast Minnesota during the morning of August 12th. Some funnel clouds formed with these showers and were sighted over Dodge County near Dodge Center, Kasson, Claremont and West Concord.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 12, 5:56 AM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 12, 5:56 AM CST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
656 AM CDT FRI AUG 12 2016

.SHORT TERM...(Today and tonight)
Issued at 347 AM CDT Fri Aug 12 2016

Will cancel remaining Flash Flood Watch with forecast issuance.
Remaining thunderstorms early this morning are well to the south
of the forecast area. While some light rain is still expected
mainly south of I-90 early this morning, additional rainfall
through 12Z will be less than a quarter of an inch and more likely
a tenth at best. See Hydro section below for more details.

For the rest of today, challenges include timing/coverage of
additional showers and thunderstorms. 12.08Z analysis shows a
surface low near the NE/KS/MO border with a weak boundary/inverted
trough stretching northeastward and across the forecast area.
While a short-wave aloft moves across the Northern Plains today,
the surface low will drift across IA and into northern IL/southern
WI by late this afternoon/evening.

While some 00Z global models attempt to develop another convective
complex to the northwest of the surface low, clipping the southeast
forecast area this afternoon, the latest RAP/HRRR/HRRR-CR are
much drier with re-development further east. This latter solution
makes more sense as best mid-level moisture transport focuses
across northern IL/southeast WI. Even so, best chances for
additional rain today are across the southeast forecast area and
will keep likely POPs here through the morning, with additional
chances this afternoon. To the north and west, chance POPs seem
reasonable as bits of energy aloft may interact with another weak
surface boundary through this evening. Instability is limited
today, so will drop thunder to isolated coverage this morning and
scattered this afternoon. For any area that does see a storm or
two, a quick half inch of additional rainfall is possible.
Otherwise, look for amounts generally a quarter of an inch or
less. Today will be mostly cloudy with highs in the 70s. Tonight
should see drying conditions region-wide with some clearing from
west to east. Expect lows in the lower 60s.

.LONG TERM...(Saturday through Thursday)
Issued at 347 AM CDT Fri Aug 12 2016

With the exception of some isolated thunderstorms north of I-94
Saturday afternoon as another weak short-wave moves across the
region, expect dry conditions this weekend into Monday as surface
high pressure builds from the west. Temperatures will be near
seasonal normals with daytime highs in the upper 70s to lower 80s
and nighttime lows in the upper 50s to lower 60s.

While much of next week will be dry, there are periodic chances
for additional showers and thunderstorms Monday night through
Thursday as flow aloft becomes more zonal and allows a series of
ill-resolved waves to move across the CONUS. Best chance at this
time looks to be Tuesday night with a deeper Pacific short-wave
moving across the region. Seasonable temperatures will continue
with highs in the lower 80s and lows in the 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 656 AM CDT Fri Aug 12 2016

Main taf concern is the potential for IFR/MVFR conditions at both
RST/LSE taf sites this morning. Latest surface analysis shows cold
front from Lake Michigan into central Illinois. Behind the cold
front latest metars indicate a few sites reporting IFR conditions and
majority of sites reporting VFR conditions. The possibility exist
this morning that IFR conditions will occur before 15z
today...however IFR conditions are expected to be brief and have
introduced scattered deck of clouds in the 300-500 feet range at
both taf sites through 15z today. Next concern is the possibility of
scattered showers/isolated thunderstorms today in association with
an upper level disturbance moving across the Upper Great Lakes
region. Based on the precipitation will not be widespread...have
not included any mention of showers/thunderstorms in the RST/LSE
tafs. VFR conditions should prevail at both RST/LSE taf sites
after 00z Saturday.

&&

.HYDROLOGY...
Issued at 347 AM CDT Fri Aug 12 2016

With the stronger convection south of the forecast area
overnight, rainfall amounts and rates have generally remained
less than an inch across much of northeast Iowa and southwest
Wisconsin. Plus, the expected rainfall amounts and rates of less
than an inch through 7 am are not expected to produce a flash
flooding threat. Have cancelled the Flash Flood Watch across
portions of northeast Iowa and southwest Wisconsin this morning.

The recent heavy rain Wednesday night into Thursday has caused
within bank rises and flooding along creeks...streams and rivers
across parts of southeast Minnesota and western Wisconsin. Minor to
moderate flooding will continue along the Trempealeau river near
Dodge and Arcadia Wisconsin over the few days. See the latest flood
statements and warnings for specific river forecasts. Other area
rivers such as the Zumbro and Black rivers are expected within bank
rises over the next couple of days.

&&

.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...ROGERS
LONG TERM...ROGERS
AVIATION...DTJ
HYDROLOGY...DTJ
Hazardous weather outlook, Aug 12, 3:28 AM CST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
428 AM CDT FRI AUG 12 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-130930-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
428 AM CDT FRI AUG 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA...NORTHEAST IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...
NORTH CENTRAL WISCONSIN...SOUTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE TREMPELEAU
RIVER THROUGH TONIGHT. SEE THE LATEST FLOOD STATEMENT FOR
ADDITIONAL DETAILS.

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. SEVERE
WEATHER IS NOT EXPECTED WITH THE PRIMARY THREATS BEING LIGHTNING
AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MINOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE TREMPELEAU
RIVER INTO THE WEEKEND.

ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON NORTH OF
INTERSTATE 94. OTHERWISE...PERIODIC THUNDERSTORMS ARE POSSIBLE
MONDAY NIGHT THROUGH THURSDAY. IT IS TOO SOON TO DETERMINE THE
SEVERE THREAT WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

In the hours before

Special weather statement, Aug 12, 6:04 AM CST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
704 AM CDT FRI AUG 12 2016

MNZ086-087-121415-
DODGE-OLMSTED-
INCLUDING THE CITIES OF...DODGE CENTER...ROCHESTER
704 AM CDT FRI AUG 12 2016

...AREAS OF DENSE FOG THIS MORNING...

DENSE FOG HAS DEVELOPED OVER PARTS OF THE AREA. VISIBILITIES MAY
BE REDUCED TO A QUARTER OF A MILE OR LESS AT TIMES. TRAVELERS
SHOULD SLOW DOWN AND USE EXTRA CAUTION THIS MORNING.

DTJ

The radar

The Minneapolis radar (KMPX), 108 km away, was scanning. The volume nearest the first event began at 15:52 UTC.

Open the radar archive at this moment

Event by event

5 funnel cloud. Local standard time, as filed.

Funnel Cloud, Dodge

When
August 12, 9:52 AM CST
Where
Dodge County, 0.69 mi N of Dodge Center Arpt
Reported by
Public
Coordinates
44.030, -92.830

A funnel cloud was sighted near Dodge Center.

Funnel Cloud, Dodge

When
August 12, 9:58 AM CST
Where
Dodge County, Kasson
Reported by
Law Enforcement
Coordinates
44.030, -92.750

Several reports of funnel clouds were received from the Kasson area.

Funnel Cloud, Dodge

When
August 12, 10:05 AM CST
Where
Dodge County, 0.69 mi S of Claremont
Reported by
Law Enforcement
Coordinates
44.040, -93.000

A funnel cloud was sighted near Claremont.

Funnel Cloud, Dodge

When
August 12, 10:07 AM CST
Where
Dodge County, Kasson
Reported by
Public
Coordinates
44.030, -92.750

More funnel clouds were sighted in Kasson.

Funnel Cloud, Dodge

When
August 12, 11:53 AM CST
Where
Dodge County, 2.97 mi W of West Concord
Reported by
Law Enforcement
Coordinates
44.150, -92.960

A funnel cloud was sighted near West Concord.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654658, 654659, 654660, 654661, 654662.